Hearcare  INC., & Associates - Sherman & Gainesville, TX

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s peculiar. So you begin thinking about likely causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache last night.

Could it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. You feel like you remember hearing that certain medicines can bring about tinnitus symptoms. Is one of those medications aspirin? And does that mean you should stop taking aspirin?

What’s The Relationship Between Tinnitus And Medications?

The enduring rumor has linked tinnitus symptoms with countless medications. But what is the truth behind these rumors?

It’s widely assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some hypotheses:

  • The condition of tinnitus is fairly prevalent. More than 20 million people suffer from chronic tinnitus. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
  • It can be stressful to start using a new medication. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So it’s not medicine producing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
  • Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.

Which Medications Can Trigger Tinnitus?

There is a scientifically proven link between tinnitus and a few medicines.

The Link Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in certain antibiotics. These strong antibiotics are typically only used in special situations and are known as aminoglycosides. High doses are typically avoided because they can result in damage to the ears and bring about tinnitus symptoms.

Medicines For High Blood Pressure

When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Some diuretics have been known to cause tinnitus-like symptoms, but usually at substantially higher doses than you may typically encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin may have been what triggered your tinnitus. But the thing is: Dosage is once again very significant. Usually, high dosages are the significant issue. Tinnitus symptoms usually won’t be produced by regular headache dosages. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to disappear.

Check With Your Doctor

Tinnitus might be able to be caused by several other uncommon medications. And there are also some odd medication mixtures and interactions that may produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for certain if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

[blogcta]

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today